Alabama, 2019Flooding in Alabama, January 23 to 24, 2019
January 23 to 24, 2019 · NWS HUN · 5 events in 4 counties and zones
Rainfall of 2-3 inches fell during the afternoon and evening hours in north central and northeast Alabama. This resulted in flooding of a few small streams and creeks in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall of 2-3 inches fell during the afternoon and evening hours in north central and northeast Alabama. This resulted in flooding of a few small streams and creeks in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 23, 3:15 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 23, 3:15 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
315 PM CST Wed Jan 23 2019
.NEAR TERM...(Tonight)
Issued at 315 PM CST Wed Jan 23 2019
The cold front and associated moderate to heavy rain has moved into
NE AL and southern middle TN as of 2 PM. Additional light to moderate
rain continues behind the front with the back edge of precip just now
moving across the Memphis, TN area. With an elongated trough still
off to the west and winds aloft remaining out of the SW expect the
rain to continue through the evening hours before gradually tapering
off from west to east around midnight. Rainfall totals so far are
upwards of 1 inch with those higher amounts of Cullman and Winston
counties. There still is a band of heavy rain moving N/NE out of SE
MS towards these areas and we will have to monitor for the potential
for any localized flooding. At this point though, the heaviest cores
of precip have been weakening as they move into the TN Valley and
while we could see another inch of rain in some of these locations
think most locations will stay below 2 inches of rain. This should
keep flooding fairly limited.
There will be a quick drop in temps once the colder air arrives with
temps likely falling 15 to 20 degrees tonight. It's hard to capture
this sudden drop in the grids and additional updates are going to be
needed this evening to adjust temp trends. Did adjust the low temps
up a degree or so because the low level stratus deck on the back side
of this system should keep temps from falling too far below freezing
tonight.
One thing to watch overnight will be if we still have some lingering
light rain as the near freezing air arrives. Observations to our west
show temps falling to around 33/34 degrees as precip ends. This makes
sense given the continued advection of warmer temps aloft that should
help to modify near surface temps in the areas where it is still
raining. So, with that in mind made tweaks to temps and PoPs to
remove any mention of freezing rain tonight. It will just be a very
cold rain if anything and more than likely all of the rain will have
ended by the time the below freezing temps arrive into the area.
Breezy conditions overnight coupled with temps just below freezing
will result in wind chills in the teens to lower 20s.
.SHORT TERM...(Thursday through Friday night)
Issued at 315 PM CST Wed Jan 23 2019
A cold start to Thursday with temps in the upper 20s to lower 30s and
wind chills in the teens to lower 20s. The low cloud deck will
gradually clear through the day as drier air moves in. High pressure
situated along the Gulf Coast Thursday should help to moderate temps
a bit and limit the CAA, which allow highs tomorrow to warm into the
low to mid 40s. However, any sense of a warm up will be brief, as a
broad and deep trough covers much of the eastern half of the US.
Multiple waves moving along the southern fringe of this deeper trough
will push a dry but strong cold front through the area. Expect temps
to plummet Thursday night into Friday with overnight lows in the low
to mid 20s. Even though the bulk of the colder air remains bottled
up over the Great Lakes we are still forecasting afternoon highs on
Friday in the mid 30s. Models have trended drier with the shortwave
moving over the area on Friday. At this point even though we will
have some lift, don't believe we'll have enough moisture around to
allow any precip to fall. Top down analysis would suggest that if
anything were to fall it would probably end up as a few flurries.
High pressure moves over the area Friday night into Saturday and
should result in a few more degrees of cooling with overnight lows in
the lows 20s.
.LONG TERM...(Saturday through Tuesday)
Issued at 315 PM CST Wed Jan 23 2019
The long term will be dominated by a rather expansive longwave trough
that should be covering much of US east of the Rockies. The TN Valley
will be on the southern edge of this trough and with a surface high
moving along the Gulf Coast winds over the weekend become more
southerly in nature. This should allow highs to rebound into the 40s
for Saturday and close to the 50s for Sunday. Models are differing on
whether a quick moving shortwave will bring any precip on Sunday. The
ECMWF is the only model still holding onto this idea and because of
this have kept PoPs below 15 percent. The initial broad longwave
trough kicks to the east but models are trying to suggest a stronger
and potentially deeper longwave trough developing next week. As this
feature digs south on Monday it will trigger warm advection and temps
should jump into the mid 50s for highs.
There remain differences in the timing of this feature as it moves
into the area on Tuesday. Neither the GFS or ECMWF have shown very
good run to run consistency with the ECMWF pushing a front through
the area Tuesday morning. The GFS on the other hand has the front
arriving during the afternoon hours. The concern is that both models
show very strong cold air advection occurring and the co-location of
this colder air and precip could lead to some possible wintry precip
on Tuesday. The ECMWF is a bit more amplified with the trough and
indicates a stronger push of colder air and would lead to slightly
higher probability of wintry precip. However, the GFS remains a bit
flatter and keeps much of the coldest air to our north, which would
limit winter precip chances. Looking at ensemble data doesn't shed
any better light on what will occur as there is a good deal of spread
in the guidance. So, have tried to error on the uncertain side and
kept PoPs and any wintry precip on the lower side. This will need to
be monitored though. Way too early to talk about any accumulations
if we do see any wintry precip.
Once the front and colder air move through Tuesday expect below
normal temperatures for the rest of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1120 AM CST Wed Jan 23 2019
The cold front is approaching the KMSL terminal as of 17z and should
be near the KHSV terminal by 19z. Expect a brief drop to IFR cigs/vis
as the heavier showers along this front move across the terminals.
Additional rain behind the front will likely keep cigs/vis between
IFR to low end MVFR through the afternoon and into the evening hours.
We won't see improvement in cigs/vis until closer to 08-12z Thursday
with MVFR conditions. Winds for much of the period remain out of NW
with speeds around 10kts and gusts initially up to 25kts but
gradually weakening with time.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...Stumpf
AVIATION...Stumpf
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 23, 2:47 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
247 PM CST Wed Jan 23 2019
ALZ001>010-016-TNZ076-096-097-241200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
247 PM CST Wed Jan 23 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
The probability for widespread hazardous weather is low.
Rises in area rivers and creeks is possible tonight due to runoff
from recent rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The probability for widespread hazardous weather is low.
Rises on area rivers and creeks will linger from Thursday through the
weekend due to runoff from recent rainfall, especially on the
Tennessee River. Please refer to any local statements for additional
and more specific information.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
12
Flood, Dekalb
- When
- January 23, 5:23 PM CST to January 24, 12:00 AM CST
- Where
- Dekalb County, 1.38 mi S of Elliot Xrds to 1.69 mi S of Elliot Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -85.780
A creek and fields were flooding portions of County Road 122 between Sylvania and Henagar.
Flood, Jackson
- When
- January 23, 5:35 PM CST to January 24, 12:00 AM CST
- Where
- Jackson County, 1.12 mi NE of Woodville to 0.88 mi E of Woodville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.643, -86.268
Six inches of flood water reported at the 1200 block of County Road 8 between Butler and Union Streets.
Flood, Morgan
- When
- January 23, 7:35 PM CST to January 24, 12:00 AM CST
- Where
- Morgan County, 3.25 mi SSE of Neel to 3.63 mi E of Danville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -87.020
Flooding was reported at the intersection of New Cut Road and Highway 36. The road has been barricaded.
Flood, Limestone
- When
- January 23, 7:52 PM CST to January 24, 1:00 AM CST
- Where
- Limestone County, 1.7 mi E of Greenbrier to 2.18 mi E of Greenbrier
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.670, -86.820
Flooding of the west-bound lanes of Old Highway 20 near Segers Road. The flooded portion of the road has been barricaded by Huntsville Police.
Flood, Dekalb
- When
- January 23, 8:13 PM CST to January 24, 1:00 AM CST
- Where
- Dekalb County, 0.57 mi W of Dawson to 0.32 mi WNW of Dawson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.300, -85.940
Flooding reported along County 192 just west of Dawson. Up to 3 inches of running water from a creek out of its banks is flooding CR 192.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Oregon, January 23, 20191 death · 1 event
- Flash Flooding in Alabama, January 23, 2019$100,000 · 6 events
- Flash Flood and Flooding in Ohio, January 23 to 25, 2019$70,000 · 5 events
- High Wind in Virginia, January 23, 20191 injured · $38,000 · 54 kt wind · 2 events
- Dense Fog in California, January 23, 2019$50,000 · 2 events
- High Wind in Oregon, January 23, 2019$50,000 · 59 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, January 23, 2019$33,000 · 55 kt wind · 7 events
- Winter Weather in North Carolina, January 23, 201924 events
- Flood and Damaging Winds in Florida, January 23, 2019$17,000 · 50 kt wind · 9 events
- Blizzard in North Dakota, January 23 to 24, 201917 events
- High Surf in Hawaii, January 23 to 25, 201912 events
- Winter Storm and Heavy Snow in Montana, January 23 to 24, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805292, 805293, 805294, 805295, 805296.